About 3 months ago I had a very light chemical peel which seemed to sensitize my skin because a few days later my face swelled and I got a rash all over. It has been 3 months and my skin is still very bumpy. It almost seems like it’s healed with extra keratin or skin cells from the previous inflammation. My skin was very smooth before this happened. Could this be scarring? This has really affected my self-esteem. I’m glad you wrote about this. In the past month, we’ve seen 2 other people with complaints regarding light to medium depth peels done at other offices. Here are some thoughts to consider:
1. Peels can sometimes activate other skin problems or diseases.
It sometimes happens that a peel is an “activator” for another dormant or not yet diagnosed skin problem. For example, if you were on a medication that caused you to be sensitive to light, and then your skin was peeled, it could make your skin more light-sensitive. This can also happen in systemic lupus, and sometimes with certain allergies (photosensitivity dermatitis). Ideally, this wouldn’t happen because whoever is doing the peel would take a history before of current medications and any known diseases.
It may be important to see a board-certified dermatologist, at this point, to make sure there isn’t an underlying more serious skin disease.
2. Peels can cause activation of melasma
Melasma is the hormone-related pigment problem most closely related to pregnancy, oral contraceptives, and hormone replacement therapy (HRT). The brown pigment is activated by the combination of hormones and almost any natural light. Peeling can make the skin (temporarily) more light-sensitive. Once the pigment cells are making more melanin (the brown color), it’s hard to get them to stop. Consequently, it’s important to see your doctor or dermatologist for solutions if this occurs! You don’t want it to become permanent.
3. Peels can make your skin temporarily more sensitive to your skincare products.
Peeling thins the barrier layer of the skin, which allows products to penetrate more. This can be a bad thing if the product is even slightly irritating. It’s one reason we often advise changing your skincare regimen to very bland products for about 1 month after.
If you think this is a possibility, try 2-4 weeks of “skin rest.” This entails just a gentle cleanser, very bland moisturizer like CeraVE cream AM/PM, and a sunscreen you know and trust. If your skin improves, you’ll be able to see it! Then you can try adding your regular products back one at a time a week apart.
4. The problem isn’t actually related to the peel.
I know this sounds funny to say, but sometimes things occur at the same time, but aren’t caused by each other. An example of this might be…..you get the flu and then also get athlete’s foot. The flu didn’t cause the athlete’s foot, but it’s related in our minds. It’s a thought to explore and see your doctor, if you’re not sure.
Hope this Helps
Director, Madison Skin & Laser Center
Follow my skin tips and travels on Instagram!
Ad Blocker Detected
Our website is made possible by displaying online advertisements to our visitors. Please consider supporting us by disabling your ad blocker.